Alert archive / Alabama / Tornado Warnings in 2022
Tornado Warning 20, NWS Birmingham, AL
NWS Birmingham, AL issued this tornado warning at Feb 17, 2022, 6:18 PM CST for St. Clair County, Alabama. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 17, 2022, 6:18 PM CST (00:18 UTC)
- Expired
- Feb 17, 2022, 6:39 PM CST
- In force
- 21 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County St. Clair County, AL
The radar
The Birmingham radar (KBMX), 65 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 17, 3:57 PM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 0.3 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 711 m above ground
- 0-6 km bulk shear
- 86 kt
- 0-1 km storm-relative helicity
- 307 m²/s²
- 0-3 km storm-relative helicity
- 477 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
540
WFUS54 KBMX 180018
TORBMX
ALC115-180100-
/O.NEW.KBMX.TO.W.0020.220218T0018Z-220218T0100Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Birmingham AL
618 PM CST Thu Feb 17 2022
The National Weather Service in Birmingham has issued a
* Tornado Warning for...
Central St. Clair County in central Alabama...
* Until 700 PM CST.
* At 618 PM CST, a severe thunderstorm capable of producing a tornado
was located over Leeds, moving northeast at 50 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Pell City, Leeds, Moody, Odenville, Margaret, Riverside, Bald Rock,
Branchville, Logan Martin Lake, Wattsville, Camp Winnataska and
Chula Vista.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3370 8619 3369 8620 3368 8620 3366 8618
3362 8617 3362 8619 3360 8620 3350 8643
3350 8648 3355 8648 3355 8654 3356 8655
3359 8655 3379 8629
TIME...MOT...LOC 0018Z 234DEG 42KT 3352 8655
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
40/Sizemore3 follow-up statements
914
WWUS54 KBMX 180028
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
628 PM CST Thu Feb 17 2022
ALC115-180100-
/O.CON.KBMX.TO.W.0020.000000T0000Z-220218T0100Z/
St. Clair AL-
628 PM CST Thu Feb 17 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CST FOR CENTRAL
ST. CLAIR COUNTY...
At 628 PM CST, a confirmed tornado was located over Bald Rock, or
near Moody, moving northeast at 50 mph.
HAZARD...Damaging tornado.
SOURCE...Radar confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Pell City, Leeds, Moody, Odenville, Margaret, Riverside, Bald Rock,
Branchville, Logan Martin Lake, Wattsville, Camp Winnataska and Chula
Vista.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3370 8619 3369 8620 3368 8620 3366 8618
3362 8617 3362 8619 3360 8620 3350 8643
3350 8648 3355 8648 3355 8654 3356 8655
3359 8655 3379 8629
TIME...MOT...LOC 0028Z 234DEG 42KT 3359 8643
TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN
$$
40/Sizemore052
WWUS54 KBMX 180035
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
635 PM CST Thu Feb 17 2022
ALC115-180100-
/O.CON.KBMX.TO.W.0020.000000T0000Z-220218T0100Z/
St. Clair AL-
635 PM CST Thu Feb 17 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CST FOR CENTRAL
ST. CLAIR COUNTY...
At 635 PM CST, a severe thunderstorm capable of producing a tornado
was located near Pell City, moving northeast at 50 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Pell City, Riverside, Logan Martin Lake, Chula Vista and Wattsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3354 8635 3360 8641 3375 8624 3370 8619
3369 8620 3368 8620 3366 8618 3362 8617
3362 8619 3360 8620
TIME...MOT...LOC 0035Z 235DEG 43KT 3362 8630
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
40/Sizemore165
WWUS54 KBMX 180039
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
639 PM CST Thu Feb 17 2022
ALC115-180049-
/O.CAN.KBMX.TO.W.0020.000000T0000Z-220218T0100Z/
St. Clair AL-
639 PM CST Thu Feb 17 2022
...THE TORNADO WARNING FOR CENTRAL ST. CLAIR COUNTY IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 900 PM CST for central and
east central Alabama.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Birmingham.
LAT...LON 3354 8635 3360 8641 3375 8624 3370 8619
3369 8620 3368 8620 3366 8618 3362 8617
3362 8619 3360 8620
TIME...MOT...LOC 0038Z 234DEG 42KT 3365 8625
$$
40/SizemoreWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Feb 17, 6:10 PM CST, 8 minutes earlier.
Area forecast discussion, Feb 17, 6:10 PM CST, 8 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 610 PM CST Thu Feb 17 2022 .UPDATE... Mesoscale Update and 00Z Aviation. && .SHORT TERM... /Updated at 0543 PM CST Thu Feb 17 2022/ One supercell moving into the Birmingham Metro area at this writing. Elsewhere, the storms are below severe limits. We have had severe damage reports this afternoon, so remain vigilant into the evening hours and pay attention for further watches or warnings. Parts of the northwest have been removed from the severe threat area, and this progression will slowly continue. There was only a "finger" of instability extending from southwest to northeast and as far north as the storm in Birmingham. Wind and shear fields remain quite high. Therefore, much of the threat will remain south and east of the supercell. Most of this activity was located along a pre-frontal trough with the strong cold front just to our west. The main message remains the same. Severe threat will continue for a few more hours if the overlap of the instability and shear can continue. All wind fields remain high and winds outside the storms may also knock some trees down. These winds will last much of the overnight hours. 75 Previous short-term discussion: /Updated at 0317 PM CST Thu Feb 17 2022/ Most intense convection starting to approach MS/AL state line. Best mesoscale instability parameters remain back in MS, although SBCAPE and MLCAPE have trended up the last couple hours in the western counties of Alabama. Wind and shear fields remain impressive, and any storms that can tap the limited instability and sustain an enhanced updraft will certainly be tornado- possible. Best overlap of instability and shear looks to from Pickens and Tuscaloosa Counties southward. Will also be cautious to not get caught by the "loss of peak heating" fallacy in this situation -- strong warm and moist advection should be more than sufficient to offset any lack of insolation as we transition to sunset. /61/ Friday. The trough will move over the Ohio and Tennessee River Valley Regions on Friday while the associated cold front will push southeast of the state. Expansive surface high pressure from South-Central Canada extending southwest into Texas will build into the region from the northwest. Expect gradual decreasing clouds as lingering showers across the far southeast moves out of the area toward midday. Winds will be out of the north 7-14 mph. High temperatures will range from the mid 40s far north to around 60 far southeast. 05 .LONG TERM... /Updated at 0150 PM CST Thu Feb 17 2022/ After a dry weekend, rain chances return for most periods through at least mid week. Made minor changes to pops, but otherwise no changes needed to the extended forecast. 14 Previous long-term discussion: /Updated at 0338 AM CST Thu Feb 17 2022/ Saturday through Wednesday. With the colder air mass in place, along with clearing skies and calm winds, we'll likely see effective radiational cooling late Friday night into Saturday morning. Therefore, morning low temperatures on Saturday will likely start off in the mid to upper 20s across most of Central AL. A surface high pressure is expected to move through the Midwest as low level ridging builds across the Gulf Coast over the weekend under generally zonal flow aloft. This will lead to mostly clear skies and a gradual warming trend by early next week. Our next weather system begins to take shape on Monday as an upper level wave lifts through the Mexican Plateau and into the ArkLaTex. The wave appears to gradually weaken Monday night into Tuesday, overspreading rainfall across Central AL through the day on Monday. A weak boundary sets up across the Gulf States through at least Wednesday, which would lead to fairly persistent rain chance for an extended period of time. Model guidance is showing anomalous PWATs and vapor transport, so it's possible there could be several rounds of heavy rain Monday through Wednesday. This could lead to some flooding concerns as we head towards the middle part of next week, so it's something to keep an eye on, but I'll wait until we see more run to run consistency on where that boundary will set up before adding any mention of flooding threats into the hazardous weather outlook. 25/Owen && .AVIATION... 00Z TAF Discussion. Showers and storms were moving through the western half of the area at this writing. Most of the activity was near a pre-frontal trough. The storms will move west to east and affect all terminals through at least 08z. Winds outside the convection will remain strong with gusts around 35kts possible at any time. These gusts will remain in the forecast much of the overnight hours. Winds just above the surface increase to near 55kts, but just below LLWS criteria. Ceilings will start off MVFR at most terminals with vis and ceilings up and down. Generally held the ceilings at 010 or slightly better generally through 18z. As the frontal system moves through, expect winds to veer from south southwest to west then north through 18-20z. 75 && .FIRE WEATHER... Showers and thunderstorms will be exiting the southeast Friday morning, with drier air returning to the area. Ceilings will remain below 2kft through Friday morning. Afternoon RH values will be in the 30 to 40 percent range by Saturday and Sunday. Strong southerly winds will become northerly by Friday morning, with surface speeds at 10 to 15 mph. 20ft winds will be 8 to 12 mph. Winds diminish Saturday and turn to the southeast by Sunday. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 35 47 25 57 27 / 100 0 0 0 0 Anniston 37 48 27 58 30 / 100 0 0 0 0 Birmingham 35 48 28 57 33 / 100 0 0 0 0 Tuscaloosa 36 49 28 59 34 / 100 0 0 0 0 Calera 37 49 31 59 35 / 100 0 0 0 0 Auburn 43 55 31 59 35 / 90 10 0 0 0 Montgomery 43 55 31 62 35 / 100 10 0 0 0 Troy 49 59 32 62 36 / 100 20 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... Wind Advisory until midnight CST tonight for the following counties: Autauga...Barbour...Bibb...Blount...Bullock... Calhoun...Chambers...Cherokee...Chilton...Clay...Cleburne... Coosa...Dallas...Elmore...Etowah...Fayette...Greene...Hale... Jefferson...Lamar...Lee...Lowndes...Macon...Marengo...Marion... Montgomery...Perry...Pickens...Pike...Randolph...Russell... Shelby...St. Clair...Sumter...Talladega...Tallapoosa... Tuscaloosa...Walker...Winston. &&
Hazardous weather outlook, Feb 17, 3:47 AM CST, 14 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 347 AM CST Thu Feb 17 2022 ALZ011>015-017>050-181300- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 347 AM CST Thu Feb 17 2022 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Severe thunderstorms are possible across Central Alabama on Thursday. The primary threats will be damaging winds up to 70 mph, tornadoes, and hail, especially for locations generally west of Interstate 65. Outside any thunderstorm activity, gusty winds will persist through much of the day on Thursday. Wind gusts of 30 to 45 MPH are expected, with locally higher gusts possible, which could lead to downed trees and powerlines. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management will be needed today and tonight.
In the hours before
Special weather statement, Feb 17, 4:54 PM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Birmingham AL
454 PM CST Thu Feb 17 2022
ALZ023-034-172345-
Bibb AL-Tuscaloosa AL-
454 PM CST Thu Feb 17 2022
...A strong thunderstorm will impact portions of southern Tuscaloosa
and northern Bibb Counties through 545 PM CST...
At 454 PM CST, Doppler radar was tracking a strong thunderstorm over
Knoxville, or 14 miles north of Eutaw, moving northeast at 70 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Tuscaloosa, Northport, Holt, Lake View, Brookwood, Coaling, Vance,
Woodstock, West Blocton, McFarland Mall, Tuscaloosa Amphitheater,
Tuscaloosa Regional Airport, Lake Wildwood, Mercedes Benz Of Alabama,
North Bibb, Tannehill Ironworks State Park, Abernant, Shelton State
Community College, Bryant Denny Stadium and University Mall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.
A Tornado Watch remains in effect until 800 PM CST for west central
Alabama. A Tornado Watch also remains in effect until 900 PM CST for
central Alabama.
&&
LAT...LON 3341 8725 3339 8723 3337 8723 3334 8718
3332 8718 3330 8712 3329 8712 3329 8709
3325 8706 3325 8703 3317 8703 3316 8698
3301 8766 3302 8783 3310 8784
TIME...MOT...LOC 2254Z 245DEG 60KT 3303 8780
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
40/SizemoreLocal storm report, Feb 17, 5:16 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
516 PM CST THU FEB 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM TSTM WND DMG 2 NNW GRAYSVILLE 33.65N 86.99W
02/17/2022 JEFFERSON AL TRAINED SPOTTER
18 WHEELER BLOWN OVER ON INTERSTATE 22.
POSSIBLE TORNADO.
&&
JD/02Local storm report, Feb 17, 5:22 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
522 PM CST THU FEB 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM HAIL 1 W MCFARLAND MALL 33.17N 87.54W
02/17/2022 U1.00 INCH TUSCALOOSA AL PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
&&
JD/02Local storm report, Feb 17, 5:25 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
525 PM CST THU FEB 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM TSTM WND DMG 2 N GRAYSVILLE 33.66N 86.97W
02/17/2022 JEFFERSON AL TRAINED SPOTTER
TREES SNAPPED ALONG AL HWY 5. POSSIBLE
TORNADO.
&&
JD/02Local storm report, Feb 17, 5:47 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
547 PM CST THU FEB 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG 1 W EUTAW 32.84N 87.91W
02/17/2022 GREENE AL TRAINED SPOTTER
PINE TREE UPROOTED AND FELL ON A CORNER OF A
HOME.
&&
JD/02Local storm report, Feb 17, 5:59 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
559 PM CST THU FEB 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND DMG 2 NNW CARDIFF 33.67N 86.95W
02/17/2022 JEFFERSON AL TRAINED SPOTTER
MULTIPLE TREES AND POWER LINES DOWN.
POSSIBLE TORNADO.
&&
JD/02The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 17, 6:22 PM CST | Flash Flood Warning | BMX | Jefferson | 6 hr |
| Feb 17, 6:31 PM CST | Flash Flood Warning | BMX | Blount, Fayette, Tuscaloosa, Walker | 6 hr |
| Feb 17, 6:56 PM CST | Areal Flood Advisory | BMX | Etowah | 3 hr |
| Feb 17, 7:28 PM CST | Areal Flood Advisory | BMX | St. Clair | 6 hr |
| Feb 17, 7:32 PM CST | Severe Thunderstorm Warning | BMX | Shelby | 43 min |
| Feb 17, 7:34 PM CST | Areal Flood Advisory | BMX | Shelby | 6 hr |
| Feb 17, 7:49 PM CST | Special Weather Statement | BMX | Talladega | 41 min |
| Feb 17, 7:50 PM CST | Severe Thunderstorm Warning | BMX | Calhoun, Cherokee, Cleburne | 25 min |
| Feb 17, 7:58 PM CST | Flash Flood Warning | BMX | St. Clair, Shelby | 6 hr |
| Feb 17, 8:03 PM CST | Areal Flood Advisory | BMX | Cherokee | 3 hr |
| Feb 17, 8:10 PM CST | Areal Flood Advisory | BMX | Calhoun, Talladega | 6 hr |
| Feb 17, 8:40 PM CST | Special Weather Statement | BMX | Cleburne | 35 min |
| Feb 18, 1:34 AM CST | River Flood Warning | BMX | Greene, Hale, Marengo | 66 hr |
Nearby
Tornado Warnings in Alabama, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.